Medications to prevent migraine have been slow in coming, but a treatment approach currently being studied suggests that a new type of drug may benefit countless migraineurs. This new method employs agents that block a protein called calcitonin gene-related peptide (CGRP), which plays a crucial role in migraine. The new drugs, anti-CGRP antibodies, bind to the protein and stop it from attaching to nerve receptors, preventing migraine in the process.

Researchers have developed a new screening tool to help identify chronic migraine in individuals experiencing frequent headaches. Over a 3-year period, Dawn Buse, PhD, and colleagues developed a 12-item questionnaire that both patients and physicians can use to improve diagnosis and treatment of chronic migraine, which is underdiagnosed and undertreated.  It includes questions regarding symptoms, headache frequency, disability, and medication usage.

A new nerve stimulation device used to treat headache and migraine recently showed promise in the first randomized, controlled study of its kind. The device, Cefaly ®, works by sending high frequency neurostimulation to the trigeminal nerve, which is frequently involved in head pain. [embedyt]https://www.youtube.com/watch?v=0Rh3btp7Rxw&width=100%[/embedyt] Researchers led by Jean Schoenen, MD, PhD, a neurologist at Liège University in Belgium, recently enrolled 67 patients in this study, a double-blind, randomized, sham-controlled trial conducted at five Belgian headache clinics. Half the group received treatment for 20 minutes each day for three months, while the remaining half received a sham treatment.

Migraineurs who have a difficult time taking pills to alleviate their symptoms may soon be able to obtain migraine relief from a skin patch. Last month the U.S. Food and Drug Administration (FDA) approved Zecuity, a single-use, battery-powered patch that delivers sumatriptan, the most commonly used migraine medication, through the skin.

Q. I have had bad headaches for years. I was not making any progress with the doctors I was seeing, and usually the medications that they prescribed caused other health issues. I did some research on my own and read that low testosterone levels could cause headaches. I started working out and purchased some steroids. I took a small amount for six weeks and didn't have any headaches during that time and for about three weeks after the last injection. I found a new doctor and showed him what I was taking. He warned me about the effects of steroids and discontinued the steroids for six weeks. He then tested my testosterone level, and it was 65. He prescribed an androgel that did help, but I have started having headaches again. Can you give any guidance?